Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 31, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 3, 2023, 5:28 PM EDT for Benzie County, Grand Traverse County, Leelanau County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2023, 5:28 PM EDT (21:28 UTC)
- Expired
- Aug 3, 2023, 6:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benzie County, MI, Grand Traverse County, MI, Leelanau County, MI
The radar
The NCL Michigan radar (KAPX), 94 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1180 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:55 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 3, 3:55 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 355 PM EDT Thu Aug 3 2023 .NEAR TERM...(Through Tonight) Issued at 344 PM EDT Thu Aug 3 2023 ...Scattered Showers/Storms into this Evening... High Impact Weather Potential: Scattered storms will be possible across parts of northern Michigan into this evening. An isolated strong/severe thunderstorm cannot be ruled out. Pattern Synopsis: Longwave troughing will continue to pivot over eastern Canada and portions of the Great Lakes/New England through tonight as an embedded shortwave/jet max punches overhead. A cold front currently draped from eastern upper back across northern Lake Michigan into Wisconsin will swing across the CWA this afternoon and evening, working its way south of the area tonight. Surface high pressure will begin to nose into the region behind this front overnight. Forecast Details: The primary concern through the period will be scattered showers and thunderstorms across parts of northern Michigan. Specifically, a few strong storms have already formed along the aforementioned cold front this afternoon -- including one over eastern Mackinac/Chippewa counties. Less impressive activity has percolated across northern lower ahead of the front. Current confidence is relatively low in additional development along the cold front as the afternoon/evening progresses, especially in regards to areal coverage. Storms so far today have struggled to maintain themselves despite some favorable buoyancy and shear in place. With that being said, additional storms that develop will be in presence of 1,000-1,500 MLCAPE over land and around 35 kts of deep-layer shear. Given this environment, isolated strong/severe storms cannot be ruled out across the area this afternoon and early evening. Shower and storm chances will wane through the evening as the cold front moves south of the CWA, leaving mostly clear skies and weak/calm winds behind it overnight. Efficient radiational cooling is expected to result in over a 30 degree diurnal temperature swing across most areas with lows dropping into the mid to upper 50s for many areas late tonight. Localized readings in the low 50s will be possible across typical interior low-lying cold spots. Patchy fog is also expected to develop across portions of interior northern lower and eastern upper Michigan into Friday morning. && .SHORT TERM...(Friday through Sunday) Issued at 344 PM EDT Thu Aug 3 2023 ...Drier Fri/Sat, then rain chances return... HIGH IMPACT WEATHER POTENTIAL...Potential for isolated strong storms Sunday. PATTERN SYNOPSIS: General longwave pattern continues with ridging out west and a persistent upper low near Hudson Bay. A significant shortwave centered over northern and central Plains into the Missouri Valley. At the surface, a quasistationary front extended from a surface low over northern Quebec down to near Escanaba, then back across the Dakotas. DISCUSSION: Expect that surface front to be completely through the CWA by Friday morning, with drier air building into the region as weak high pressure drifts across Lake Superior. That weak high will move east of Lake Huron by Saturday evening, when we'll begin to come under the influence of the slow-moving upper wave described above. Model forecasts are not in super agreement with timing of the return of rain chances, but a reasonable bet for now is sometime late Saturday or early Sunday. Current projections are for this initial shot to have some severe potential, but better dynamics will stay south of the warm front downstate. There's considerable uncertainty about whether that severe potential will get this far north, so stay tuned to future packages as these uncertainties get resolved. && .LONG TERM...(Sunday night through Thursday) Issued at 344 PM EDT Thu Aug 3 2023 ...Unsettled weather again next week... HIGH IMPACT WEATHER POTENTIAL...Low. Some potential for damaging winds Sunday night, and excessive rainfall Sunday night and Monday. Uncertainty continues into the long term, though mainly in the details. Severe potential lingers into Sunday night, again conditional on specific positioning details. Monday looks rainy and cool, with high temperatures struggling to reach 70. Unsettled weather then looks to continue through at least midweek, with below normal high temperatures and at least isolated showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 158 PM EDT Thu Aug 3 2023 Mainly VFR conditions are anticipated across all northern Michigan TAF sites into tonight. Scattered thunderstorms have initiated across the eastern upper peninsula along the cold front, which will continue to move southward across the area this afternoon and evening. Additional storms should form along this boundary and impact portions of northern Michigan into this evening. TS/VCTS wording has only been included at CIU and APN at this time due to slightly higher confidence in these areas, but other TAF sites may see storms track near/over them as well. Brief drops in VSBY will be possible within any thunderstorms. Otherwise, mostly clear skies and weak/calm winds overnight is expected to lead to patchy fog across the area. Drops in VSBY to IFR and even LIFR will be possible at CIU and MBL late tonight/early Friday. After any FG/BR burns off Friday morning, VFR conditions are anticipated for the remainder of the period. && .MARINE... Issued at 344 PM EDT Thu Aug 3 2023 Winds and waves are expected to remain below advisory criteria heading into the weekend. A cold front will continue to swing north to south across northern Michigan this afternoon and evening with northwest winds around 10kts with gusts to 20kts possible behind it. Scattered thunderstorms will also be possible this afternoon and early evening along the front. Winds will weaken over the nearshore waters tonight before strengthening again from the north on Friday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...DJC SHORT TERM...JHV LONG TERM...JHV AVIATION...DJC MARINE...DJC
Hazardous weather outlook, Aug 3, 4:02 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 402 PM EDT Thu Aug 3 2023 MIZ016>018-020>036-041-042-086>088-095>099-042015- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 402 PM EDT Thu Aug 3 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible this afternoon into early this evening with any stronger storms having the potential to contain hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorm chances return Sunday, and continue through the start of next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-042015- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 402 PM EDT Thu Aug 3 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible this afternoon into early this evening with any stronger storms having the potential to contain hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorm chances return Sunday, and continue through the start of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 3, 1:46 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Gaylord MI
146 PM EDT Thu Aug 3 2023
MIZ087-088-096-031830-
Southeast Chippewa MI-Eastern Mackinac MI-Central Chippewa MI-
146 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of south central
Chippewa and northeastern Mackinac Counties through 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pickford, or 21 miles south of Sault Ste. Marie, moving southeast at
25 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Pickford and Kelden around 150 PM EDT.
Stalwart around 155 PM EDT.
Other locations in the path of this storm include Goetzville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4627 8437 4620 8408 4615 8401 4612 8401
4610 8397 4606 8396 4606 8391 4595 8388
4591 8401 4594 8409 4595 8418 4616 8458
4629 8458
TIME...MOT...LOC 1745Z 304DEG 21KT 4619 8445
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
CornishSpecial weather statement, Aug 3, 3:11 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Gaylord MI
311 PM EDT Thu Aug 3 2023
MIZ096-031945-
Eastern Mackinac MI-
311 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northeastern
Mackinac County through 345 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hessel, or 16 miles north of Mackinac Island,
moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cedarville and Hessel around 315 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4609 8436 4607 8436 4607 8432 4604 8423
4593 8439 4607 8463 4615 8454
TIME...MOT...LOC 1911Z 305DEG 21KT 4608 8452
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:17 AM EDT | Special Weather Statement | APX | Chippewa | 28 min |
| Aug 3, 1:46 PM EDT | Special Weather Statement | APX | Chippewa | 44 min |
| Aug 3, 3:11 PM EDT | Special Weather Statement | APX | Chippewa | 34 min |
| Aug 3, 3:28 PM EDT | Special Marine Warning | APX | 29 min | |
| Aug 3, 3:50 PM EDT | Special Marine Warning | APX | 21 min | |
| Aug 3, 5:39 PM EDT | Special Marine Warning | APX | 27 min | |
| Aug 3, 5:48 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska | 42 min |
| Aug 3, 6:37 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska, Roscommon | 27 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.